Hail, Barton
- When
- March 24, 3:23 PM CST
- Where
- Barton County, 1.78 mi ESE of Mindenmines
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.470, -94.570
Supercells developed along a dryline which produced large hail across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Supercells developed along a dryline which produced large hail across the Missouri Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 24, 1:23 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT Tue Mar 24 2015 .SHORT TERM...(Tonight) Issued at 141 PM CDT TUE MAR 24 2015 In the near term severe weather chances are the obvious concern. Sfc low over just north of KEQA in se KS as of 18z will progress east with a trailing dry line/sfc trough moving into the eastern cwfa by 21z. Cap in place now, but a combo of daytime warming, mid level cooling with increased lift and a narrow corridor of low level moisture advection is expected to weaken the cap over the next couple of hours allowing sfc convergence near the boundary to initiate storms. Latest high res guidance (HRRR, among others) have been consistent with developing convection by 21z-22z close to the se KS/sw Mo state line. While model dew points may be a bit bullish, still looks like a good bet with a corridor/broken line of convection moving quickly w-e through the cwfa late this afternoon and early this evening. ML CAPE values of 1000-2000 j/kg indicated by the HRRR in a narrow corridor along the sfc trough coupled with more than adequate deep level 0-6 km bulk shear of around 40-50 kts and 0-3 km helicity of 200-300 m2/s2 will allow rotating updrafts to develop with stronger convection. With somewhat limited low level moisture/higher cloud bases, the main storm hazard will be hail given steep mid level lapse rates. Localized severe winds also a possibility. The tornado risk would appear low (but not zero), again given the lack of deeper low level moisture and a veered low level sfc wind profile along the sfc trough. The severe window should be small time-wise. Storms should quickly move east through the cwfa this evening, weakening late with more limited instability. .LONG TERM...(Wednesday through Tuesday) Issued at 215 PM CDT TUE MAR 24 2015 A second shortwave, more positively tilted, will make it's way through the region Wed with a cold frontal passage expected. Weather hazards may include some severe wx and a risk of excessive rainfall over the southeast half of the cwfa. Storms are expected to re-initiate in the afternoon gradually coalescing into line segments, potentially training, over parts of southern mo late in the afternoon and evening. Again the main storm concerns will be during the initialization phase with hail and winds with MLCAPE values of 1000-2000 j/kg over far southern MO with abundant deep layer shear. With the potential for training storms in the evening, some guidance is hitting rainfall amounts hard (particularly the 12z ECMWF, NAM, GFS) in south central MO where recent heavy rain and flooding occurred. Will be looking at a possible flood watch for portions of the area, but still ironing out the details. Unseasonable cold is expected late in the week as a deep upper level trough develops over much of the eastern CONUS. Nighttime temperatures will drop below freezing late in the week. Small scale shortwaves moving se through the region may kick off some light/brief periods of rain/snow at times. A modest warming trend develops late in the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 121 PM CDT TUE MAR 24 2015 Pilots flying in and out of the southwest Missouri airports need to monitor radar closely late this afternoon and this evening. Severe thunderstorms are expected to develop near the Kansas and the Missouri state line, and move east through much of southern and central Missouri. Large hail appears to be the main severe weather risk with these storms. By 8 or 9pm, this activity will shift east of the southwest Missouri airports, allowing for VFR conditions the rest of the night. Look for surface winds to become light and variable by mid evening. Safe Travels. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Cramer
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT TUE MAR 24 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 316 PM CDT TUE MAR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SEVERE THUNDERSTORMS WILL IMPACT SOUTHERN AND CENTRAL MISSOURI THROUGH THE EVENING HOURS. LARGE HAIL UP TO THE SIZE OF GOLF BALLS ARE POSSIBLE WITH THE MOST INTENSE STORMS. THE RISK FOR DAMAGING WIND GUSTS AND TORNADOES IS VERY LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN MISSOURI WEDNESDAY INTO WEDNESDAY NIGHT. LARGE HAIL AND LOCALIZED DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER RISKS. HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI...WHICH WILL POSE A RISK FOR LOCALIZED FLASH FLOODING ALONG AND SOUTH OF A LINE FROM CASSVILLE...TO SPRINGFIELD...TO ROLLA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL FRONTENAC 37.46N 94.69W
03/24/2015 E0.88 INCH CRAWFORD KS FIRE DEPT/RESCUE
&&
BURCHFIELDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 E MINDENMINES 37.47N 94.57W
03/24/2015 E0.88 INCH BARTON MO PUBLIC
&&
BURCHFIELDThe Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
41 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556299, 556332, 556300, 556309, 556310, 556311, 556301, 556320, 556319, 556321, 556322, 556323, 556296, 556327, 556324, 556318, 556297, 556298, 556305, 556306, 556303, 556307, 556308, 556325, 556326, 556302, 556304, 556328, 556312, 556333, 556329, 556334, 556313, 556330, 556335, 556331, 556314, 556315, 556316, 556317, and more.